South Carolina, 2003Hail in South Carolina, May 3 to 4, 2003
May 3 to 4, 2003 · NWS ILM · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 3, 8:58 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, May 3, 8:58 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
958 PM EDT SAT MAY 3 2003
UPDATE TO PUBLIC PACKAGE WILL COME AFTER WATCH EXPIRES AT 11 PM.
FINAL NUMBERS TO BE DETERMINED THEN.
MARINE: GOING CWF LOOKS GOOD WITH TWEAKS TO REFLECT CURRENT
CONDITIONS.
.ILM...
.NC...NONE.
.SC...NONE.
RAN
----------------------PREVIOUS DISCUSSION 300 PM---------------------
SHORT WAVES PASSING N AND JUST S OF AREA OVERNIGHT. AT THE
SURFACE...WEDGE OF HIGH PRESSURE BUILDING DOWN THE COAST. WENT WITH
HIGH CHANCE N FOR SHOWERS AND THUNDER TO LIKELY SC PORTION OF CWA.
WENT WITH GFS MODEL FOR SUN...GIVEN STRENGTH OF WEDGE...EXPECT A DRY
DAY. ETA TOO QUICK IN BREAKING DOWN THIS FEATURE.
HIGH PRES ALOFT BUILDING ACROSS THE AREA SUN NIGHT INTO MON WHILE
SFC HIGH REMAINS IN PLACE. HIGH PRESSURE MOVES OUT TO SEA ON MON AND
BY AFTN AND ESPECIALLY AT NIGHT ONSHORE FLOW AND APPROACH OF STRONG
SHORT WAVE/WARM FRONT WILL BE ENOUGH FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.
AREA WILL BE IN THE WARM SECTOR TUE AND WED SO ANY SHOWERS AND
THUNDERSTORMS SHOULD BE SCATTERED. A FOCUSING MECHANISM COMING IN
THE FORM OF A SLOW MOVING COLD FRONT FROM NW GETTING CLOSE ENOUGH
LATE WED AND SO INCREASED POPS SLIGHTLY BEGINNING WED NIGHT. FRONT
WILL ORIENT ITSELF W TO E AS IT STRUGGLES TO MOVE THROUGH AND S OF
THE AREA ON FRI...BEFORE DISSIPATING. KEPT SAT DRY WITH HIGH PRES
SITUATED ACROSS NORTHEAST AND RIDGING DOWN THE EAST COAST.
PRELIMINARY NUMBERS...
ILM 059/072 051/075 5112
LBT 056/073 050/076 5112
FLO 058/074 052/076 6113
MYR 060/073 054/074 6112
MARINE: COLD FRONT EXPECTED TO BE SOUTH OF THE WATERS TONIGHT...
SIMILAR TO THE ETA/S POSITION. THINK THE NORTHERN WATERS WILL SEE
SOME OF THE SURGE BEHIND THE FRONT CURRENTLY SPREADING OVER EASTERN
NC. WEDGE BEGINS TO SET UP LATE SUN AND CONTINUES INTO EARLY MON
RESULTING IN NE WINDS ACROSS THE WATERS. AS THE RIDGE OF HIGH PRES
SHIFTS OFF THE MID-ATLANTIC COAST MON AND A WARM FRONT LIFTS NE
ACROSS THE AREA...WINDS WILL VEER AROUND TO THE SE. RATHER STRONG
SOUTHERLY FLOW WILL CONTINUE THROUGH THU WITH SOME STRONG LOW LEVELS
WINDS IN PLACE AND A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF
NEXT COLD FRONT (EXPECTED TO MOVE THROUGH EARLY FRI). HOWEVER...PLAN
ON KEEPING WINDS BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
FORECAST PERIOD.
.ILM...
.NC...NONE.
.SC...NONE.
PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, May 3, 3:30 AM EST, 20 hours 19 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-031200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT SAT MAY 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.
.SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KREITNER
In the hours before
Local storm report, May 3, 10:16 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1116 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM LAKE VIEW SC WIND DAMAGE
05/03/03 DILLON 911 CENTER REPORTED TREES
DOWN.
1055 PM LAKE VIEW SC 0.75 IN HAIL
05/03/03 DILLON PUBLIC REPORT OF DIME
SIZED HAIL.
RANLocal storm report, May 3, 10:18 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1118 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM NICHOLS SC 0.88 IN HAIL
05/03/03 MARION SPOTTER REPORT OF DIME TO
NICKEL SIZED HAIL.
RANLocal storm report, May 3, 10:53 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1139 PM 3 W GREEN SEA SC 1.25 IN HAIL
05/03/03 HORRY 911 CENTER RELAYED PUBLIC
REPORT OF HALF DOLLAR SIZED
HAIL IN MOUNT OLIVE.
RANLocal storm report, May 3, 11:15 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1215 AM EDT SUN MAY 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM DUFORD SC 1.25 IN HAIL
05/03/03 HORRY REPORT RELAYED THROUGH
HORRY COUNTY 911
1155 PM LORIS SC 1.25 IN HAIL
05/03/03 HORRY REPORT RELAYED THROUGH
HORRY COUNTY 911
TRALocal storm report, May 3, 11:34 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1234 AM EDT SUN MAY 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1231 AM LONGS SC 1.25 IN HAIL
05/04/03 HORRY REPORTED BY A TRAINED
WEATHER SPOTTER.
TRALocal storm report, May 3, 11:49 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1249 AM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 AM NORTH MYRTLE BEACH SC .88 INCH HAIL
05/04/03 HORRY DIME TO OCCASIONAL NICKEL
SIZE HAIL REPORTED IN LAKE
ARROWWOOD AREA
CHHail, Horry
- When
- May 3, 11:49 PM EST to May 4, 12:03 AM EST
- Where
- Horry County, North Myrtle Beach
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.833, -78.700
A spotter reported nickel size hail in North Myrtle Beach. Quarter size hail was also reported in Crescent Beach.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Carolina, May 3, 2003$7.2 million · 2.75 in hail · 22 events
- Hail in North Carolina, May 3, 2003$3.0 million · 1.5 in hail · 1 event
- Tornadoes and Hail in Texas, May 3, 2003$12,000 · F2 · 7 events
- Hail and Damaging Winds in Mississippi, May 3, 2003$181,000 · 1.75 in hail · 35 events
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Damaging Winds in Louisiana, May 3, 2003$150,000 · 55 kt wind · 3 events
- Tornadoes and Hail in Texas, May 3, 2003$50,000 · F0 · 17 events
- Hail and Damaging Wind in North Carolina, May 3, 2003$100,000 · 1.75 in hail · 2 events
- Hail in South Carolina, May 3, 2003$100,000 · 1 in hail · 1 event
- Damaging Wind in Alabama, May 3, 2003$75,000 · 55 kt wind · 1 event
- Hail in North Carolina, May 3, 2003$75,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5355969.